Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 178, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 8, 2020, 6:45 PM MDT for 5 counties in Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2020, 6:45 PM MDT (00:45 UTC)
- Expired
- Jul 8, 2020, 7:30 PM MDT
- In force
- 45 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cherry County, NE, Garden County, NE, Grant County, NE, Hooker County, NE, Sheridan County, NE
The radar
The North Platte radar (KLNX), 103 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 4:10 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2624 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 2346 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted.
472
WUUS53 KLBF 090045
SVRLBF
NEC031-069-075-091-161-090130-
/O.NEW.KLBF.SV.W.0178.200709T0045Z-200709T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
645 PM MDT Wed Jul 8 2020
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Southwestern Cherry County in north central Nebraska...
Grant County in west central Nebraska...
Western Hooker County in west central Nebraska...
Northeastern Garden County in the Panhandle of Nebraska...
Southeastern Sheridan County in the Panhandle of Nebraska...
* Until 730 PM MDT.
* At 645 PM MDT, a severe thunderstorm was located near Ashby, or 30
miles northwest of Arthur, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hyannis, Ashby, Whitman, Carr Lake, Duluth, Finnegan Lake, Swede
Lake, Cogill Lake, Kincaid Lake, Mother Lake, Bingham, Hire,
Dominick Lake, Whitman Road crossing the North Branch of the Middle
Loup River, Pratt Lake, Spring Valley Lake and Weir.
This includes the following highways...
Highway 2 between mile markers 126 and 167.
Highway 61 between mile markers 140 and 172.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4177 10211 4214 10217 4222 10140 4176 10131
TIME...MOT...LOC 0045Z 258DEG 34KT 4195 10202
HAIL...1.00IN
WIND...60MPH
$$
Taylor2 follow-up statements
195
WWUS53 KLBF 090109
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
709 PM MDT Wed Jul 8 2020
NEC069-090119-
/O.CAN.KLBF.SV.W.0178.000000T0000Z-200709T0130Z/
Garden NE-
709 PM MDT Wed Jul 8 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GARDEN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of, north central and west central Nebraska.
LAT...LON 4222 10140 4176 10131 4177 10207 4201 10207
4201 10215 4214 10217
TIME...MOT...LOC 0109Z 258DEG 34KT 4200 10172
$$
NEC031-075-091-161-090130-
/O.CON.KLBF.SV.W.0178.000000T0000Z-200709T0130Z/
Cherry NE-Grant NE-Hooker NE-Sheridan NE-
709 PM MDT Wed Jul 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR SOUTHWESTERN CHERRY...GRANT...WESTERN HOOKER AND SOUTHEASTERN
SHERIDAN COUNTIES...
At 709 PM MDT, a severe thunderstorm was located over Hyannis, or 29
miles north of Arthur, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Hyannis, Ashby, Whitman, Carr Lake, Duluth, Finnegan Lake, Swede
Lake, Cogill Lake, Mother Lake, Bingham, Hire, Dominick Lake, Whitman
Road crossing the North Branch of the Middle Loup River, Pratt Lake,
Spring Valley Lake and Weir.
This includes the following highways...
Highway 2 between mile markers 126 and 167.
Highway 61 between mile markers 140 and 172.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4222 10140 4176 10131 4177 10207 4201 10207
4201 10215 4214 10217
TIME...MOT...LOC 0109Z 258DEG 34KT 4200 10172
HAIL...<.75IN
WIND...60MPH
$$
Taylor764
WWUS53 KLBF 090130
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
730 PM MDT Wed Jul 8 2020
NEC031-075-091-161-090140-
/O.EXP.KLBF.SV.W.0178.000000T0000Z-200709T0130Z/
Cherry NE-Grant NE-Hooker NE-Sheridan NE-
730 PM MDT Wed Jul 8 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHERRY...GRANT...
WESTERN HOOKER AND SOUTHEASTERN SHERIDAN COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of, north central and west central Nebraska.
LAT...LON 4222 10140 4176 10131 4177 10207 4201 10207
4201 10215 4214 10217
TIME...MOT...LOC 0130Z 258DEG 34KT 4204 10149
$$
TaylorWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 5:31 PM MDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 8, 5:31 PM MDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service North Platte NE 631 PM CDT Wed Jul 8 2020 .SYNOPSIS... Issued at 402 PM CDT Wed Jul 8 2020 Upper low situated over southern portions of the Canadian provinces of AB/SK with upper PV anomaly rounding the base in northern MT. A second area of enhanced westerlies extends across the intermountain west. These will become players in the thunderstorm activity later today. Associated surface frontal boundary has entered the northwest Sandhills and and is beginning to stall in that area. In general southwesterly flow aloft is predominant over the northern rockies and northern Plains. This flow weakens over western and north central NE and becomes diffluent aloft which is a favorable pattern for a possible larger MCS later today. && .SHORT TERM...(This evening through Thursday night) Issued at 402 PM CDT Wed Jul 8 2020 For tonight...the aforementioned frontal boundary is in the process of stalling across the northwest Sandhills and radar presentation of a fine line early, indicating decent convergence, is now becoming more diffuse as would be expected initially with a stalling boundary. However, short range models suggest this is temporary as mid level FGEN associated with a segment of the upper jet progressing through the northern Rockies develops and enhances mesoscale lift co-located with the stalled surface front this afternoon. This mid level FGEN is most pronounced over the northwestern portion of the area initially and therefore am expecting convection to initiate there first, likely in the Brown/Cherry/Hooker county vicinity. Most convection allowing models (CAMs) agree with this scenario and one of those, the HRRR, initiates in southeast Cherry county around 21-22Z. This area will be characterized by marginal deep layer shear of around 30 kts but surfaced based CAPE exceeding 4000 J/kg so rapid development would be likely. Forecast soundings suggest a very dry subcloud layer. Mesoscale analysis of DCAPE already suggesting an outflow dominant progression making out confidence level in a damaging wind event fairly high especially as cold pools begin to organize. Would expect upscale growth to take a little while as storm interactions will be likely early on. It is also worth mentioning that the mid afternoon thermal pattern along with steep low level lapse rates and weak low level shear along the front will be favorable for landspouts should a vigorous updraft become co-located with an area of pre-existing misoscale vorticity. Will be watching for this as the pattern favors this, although detection is always difficult. Also later this afternoon expect additional development along the Laramie Range in southeast WY associated with mid level forcing across the central Rockies and low level upslope flow behind the front. This area also will move east and, along with new convective development further south along the front, will merge and allow a more organized cold pool to form and the QLCS should begin to more rapidly push southeastward by late evening. As mentioned main threat will likely be strong wind and agree with the SPC designation of the hatched area which signifies potential for 65+ mph. Hail will also be possible with the most vigorous updrafts initially. with high LCLs the overall tornado threat is small, however with colliding boundaries there is a small possibility. In addition, locally heavy rainfall will be possible especially with merging convective segments. Thursday...assuming the MCS develops as expected and develops a well organized cold pool would expect that the boundary will be pushed well into KS by Thursday morning. The upslope flow on the cool side of the front paired with mid level large scale forcing associated with broad northwest flow aloft will again promote terrain-initiated convective development further west moving east-southeast into the southern Panhandle and possibly portions of southwest NE. Large scale models typically develop convection too far north in this type of scenario and will side with the CAMs on limited spatial coverage and confined more so to the western portion of the area. .LONG TERM...(Friday through Wednesday) Issued at 402 PM CDT Wed Jul 8 2020 Upper level ridging will build across the southwest United States beginning this weekend which will put the area in northwesterly flow aloft. However increasing subsidence associated with the building ridge will limit widespread rainfall. In this pattern any thunderstorm development will favor north central NE primarily. Temperatures will generally be near or slightly above average for this time of year. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 614 PM CDT Wed Jul 8 2020 Scattered thunderstorms will be possible this evening across portions of north central, southwest and western Nebraska. Thunderstorms should move out of the area by midnight. Winds will shift slightly to the east and north overnight, then winds will shift back to the east southeast. VFR conditions will prevail after midnight for the remainder of the forecast period. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Stoppkotte SHORT TERM...Stoppkotte LONG TERM...Stoppkotte AVIATION...Gomez
Hazardous weather outlook, Jul 8, 2:35 PM MDT, 4 hours 10 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 335 PM CDT Wed Jul 8 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-092045- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 335 PM CDT Wed Jul 8 2020 /235 PM MDT Wed Jul 8 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Scattered thunderstorms will move into portions of north central and southwest Nebraska this evening. Some storms may be severe. Potential hazards associated with these storms include damaging winds and large hail. Locally heavy rainfall is also possible, especially east of Highway 83. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. The chance for isolated thunderstorms continues Thursday and Thursday evening. An isolated severe storm is possible across south and southwestern Nebraska. The strongest storms will be primarily south of Interstate 80 and could produce damaging winds and large hail. Thunderstorms are also possible on Friday evening. The greatest potential for severe weather is across the Sandhills and north central Nebraska, where damaging winds and very heavy rainfall are the main threats. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Meltzer/Taylor
In the hours before
Special weather statement, Jul 8, 5:43 PM MDT, 1 hour 2 minutes before
Special Weather Statement National Weather Service North Platte NE 643 PM CDT Wed Jul 8 2020 NEZ005-008-090030- Brown NE-Eastern Cherry NE- 643 PM CDT Wed Jul 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHERRY AND WEST CENTRAL BROWN COUNTIES UNTIL 730 PM CDT... At 643 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles northeast of Valentine National Wildlife Refuge to 15 miles northeast of Brownlee. Movement was northeast at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Johnstown, Valentine National Wildlife Refuge and Wood Lake. This includes the following highways... Highway 20 between mile markers 209 and 232. Highway 83 between mile markers 182 and 197. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for north central Nebraska. LAT...LON 4288 10023 4243 9996 4234 10045 4259 10067 TIME...MOT...LOC 2343Z 245DEG 13KT 4263 10052 4244 10041 JWS
Local storm report, Jul 8, 5:51 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
651 PM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TORNADO 5 W GRANT 40.84N 101.82W
07/08/2020 PERKINS NE TRAINED SPOTTER
LANDSPOUT TYPE TORNADO PRODUCING A DUST CLOUD AT THE
SURFACE
&&
CCOLELocal storm report, Jul 8, 5:57 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
657 PM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TORNADO 5 N VENANGO 40.83N 102.04W
07/08/2020 PERKINS NE TRAINED SPOTTER
ROPE TORNADO SPOTTED ON THE GROUND, INCREASING IN
INTENSITY BY VOLUNTEER FIRE DEPARTMENT.
&&
SMELTZERLocal storm report, Jul 8, 5:59 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
659 PM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM HAIL 13 NW SPRINGVIEW 42.96N 99.93W
07/08/2020 E1.00 INCH KEYA PAHA NE PUBLIC
&&
JGOMEZLocal storm report, Jul 8, 6:06 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
706 PM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM TORNADO 2 W GRANT 40.84N 101.76W
07/08/2020 PERKINS NE TRAINED SPOTTER
LANDSPOUT TORNADO ROPING UP, GETTING THINNDER. GUSTS UP
TO 50 MPH, BLOWING DIRT.
&&
SMELTZERLocal storm report, Jul 8, 6:15 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
715 PM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TORNADO 2 N BRANDON 40.83N 101.93W
07/08/2020 PERKINS NE FIRE DEPT/RESCUE
LANDSPOUT TORNADO
0655 PM TORNADO 4 N VENANGO 40.82N 102.04W
07/08/2020 PERKINS NE LAW ENFORCEMENT
LANDSPOUT TORNADO
&&
JGOMEZThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 6:00 PM MDT | Tornado Warning | LBF | Perkins | 45 min |
| Jul 8, 6:02 PM MDT | Flash Flood Warning | LBF | Keya Paha | 2 hr |
| Jul 8, 6:04 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Keya Paha, Rock | 41 min |
| Jul 8, 6:19 PM MDT | Severe Thunderstorm Warning | LBF | Keith | 41 min |
| Jul 8, 6:26 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 49 min |
| Jul 8, 6:33 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Keith, Perkins | 42 min |
| Jul 8, 6:44 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Cherry | 46 min |
| Jul 8, 7:04 PM MDT | Tornado Warning | LBF | Thomas | 41 min |
| Jul 8, 7:07 PM MDT | Severe Thunderstorm Warning | LBF | Boyd, Brown, Holt, Rock | 38 min |
| Jul 8, 7:16 PM MDT | Special Weather Statement | LBF | Lincoln | 29 min |
| Jul 8, 7:21 PM MDT | Special Weather Statement | LBF | Chase | 24 min |
| Jul 8, 7:26 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Loup, Rock, Thomas | 49 min |
| Jul 8, 7:36 PM MDT | Special Weather Statement | LBF | Logan | 39 min |
| Jul 8, 7:38 PM MDT | Severe Thunderstorm Warning | LBF | Garfield, Holt, Rock, Wheeler | 52 min |
| Jul 8, 7:45 PM MDT | Severe Thunderstorm Warning | LBF | Thomas | 45 min |
| Jul 8, 7:54 PM MDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes, Lincoln | 51 min |
| Jul 8, 8:04 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Garfield, Lincoln, Logan, Loup and 3 more | 41 min |
| Jul 8, 8:27 PM MDT | Special Weather Statement | LBF | Custer | 48 min |
| Jul 8, 8:49 PM MDT | Areal Flood Advisory | LBF | Blaine, Loup, Thomas | 77 min |
| Jul 8, 8:51 PM MDT | Special Weather Statement | LBF | Custer | 39 min |
| Jul 8, 8:53 PM MDT | Special Weather Statement | LBF | Garfield, Wheeler | 52 min |
| Jul 8, 9:03 PM MDT | Severe Thunderstorm Warning | LBF | Custer | 42 min |
| Jul 8, 9:16 PM MDT | Severe Thunderstorm Warning | LBF | Custer | 59 min |
| Jul 8, 9:31 PM MDT | Severe Thunderstorm Warning | LBF | Custer | 29 min |
| Jul 8, 11:21 PM MDT | Special Weather Statement | LBF | Frontier | 39 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.